Alert archive / Maryland / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Baltimore/Washington

May 23, 2009Allegany County, Maryland; Mineral County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 23, 2009, 5:48 PM EDT for Allegany County, Maryland; Mineral County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2009, 5:48 PM EDT (21:48 UTC)
Expired
May 23, 2009, 8:02 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Allegany County, MD, Mineral County, WV

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:11 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 23, 3:11 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT SAT MAY 23 2009

.SYNOPSIS...
A MOIST AIRMASS REMAINS IN PLACE THROUGH SUNDAY...WITH A
POSSIBILITY FOR SHOWERS AND THUNDERSTORMS. A WEAK COLD FRONT MOVES
ACROSS THE AREA SUNDAY NIGHT...USHERING IN PROLONGED EASTERLY
WINDS...COOLER TEMPERATURES AND INCREASING CHANCES FOR SHOWERS. A
WARMING TREND IS EXPECTED MID-WEEK AS A WARM FRONT LIFTS NORTHWARD
INTO NEW ENGLAND.

&&

.NEAR TERM /THROUGH TONIGHT/...
FAIR CU FIELD HAS SET UP ACROSS THE CWFA...ESP FROM THE BALT-DC
METRO AREA AND SOUTH. A WEAK FRONTAL ZONE ACROSS SOUTH CENTRAL PA
HAS SPARKED SOME TSTMS WHERE TERRAIN INFLUENCES HAVE AIDED
DEVELOPMENT. WHILE ISOLD/SCT STORMS ARE DEVELOPING OVER WV/VA/MD
RIDGES...MID LEVEL CAP OVER FLATTER LANDS SHOULD HOLD DOWN STORMS
ELSEWHERE. ALSO...WEAK UPPER LEVEL FLOW WILL KEEP ANY STORMS FROM
ADVECTING EAST. MOVEMENT BY PROPAGATION /CLUSTER DEVELOPMENT/ IS
POSSIBLE THOUGH THE CAP IS ONLY BROKEN IN THE VICINITY OF TERRAIN.

ANOTHER WARM EVENING ACROSS THE AREA WITH DEWPOINTS IN THE LOW 60S
ENSURING A SLOW COOL DOWN TONIGHT.  MIN TEMPS M60S AGAIN EAST/U50S
TO 60 WEST.

&&

.SHORT TERM /SUNDAY/...
A STRENGTHENING LOW MOVING ACROSS QUEBEC TOMORROW PUSHES THE WEAK
FRONTAL ZONE INTO A MORE SW TO NE ORIENTATION...BRINGING A COLD
FRONT INTO THE CWFA /WRN MD...ERN WV/ TOMORROW.  A CHANCE OF
AFTERNOON/EVENING SHOWER AND THUNDERSTORM DEVELOPMENT TOMORROW WITH
MOIST LOW LEVEL ATMOSPHERE...WEAK FRONTAL FORCING...AND IMPROVING
UPPER JET FLOW /ESP NORTH/. EXPECT ENHANCED DEVELOPMENT OVER TERRAIN
AGAIN. SLY FLOW CONTINUES ACROSS THE AREA TOMORROW SOUTH OF THE
BOUNDARY...TURN TO NW BEHIND THE BOUNDARY.

INCREASED CLOUD COVER TOMORROW KEEPS TEMPERATURES A DEGREE OR TWO
LOWER TOMORROW. SHOULD THERE BE LESS CLOUD COVER...TEMPERATURES OF
TODAY CAN BE EXPECTED FOR TOMORROW /EXCEPT A FEW DEGREES COOLER FAR
NW WHERE THE BOUNDARY CROSSES/.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SFC TROF AND SUBSEQUENT CDFNT MOVE ACRS FCST AREA SUN NGT. IN WAKE
OF CDFNT...ELY TO SELY FETCH WILL SUSTAIN LOW-LVL MSTR ADVCTN INTO
MID-ATLC RGN.

SVRL SUBTLE SHRTWV TROFS XPCD TO MOVE ACRS RGN MON EVE THRU WED.
GIVEN SUSTAINED MSTR FEED...HAVE INCRD POPS SGFNTLY THESE PDS...
WITH LKLY POPS MON EVE THRU TUE EVE. RAIN NOT XPCD AT ALL TIMES IN
THESE INTERVALS...BUT MEASURABLE RAINFALL XPCD EACH PD.

BKN-OVC SKIES XPCD AS ELY WINDS REINFORCE LOW-LVL CLDS MON AFTN-
TUE EVE. BNDRY XPCD TO LIFT NWD AS WMFNT LATE TUE NGT...WITH SKIES
BCMG BKN AND GREATER PSBLTY OF TSTMS AS INSTBY INCRS AMID GREATER
INSOLATION.

POSITIVELY TILTED UPR WAVE APRCHS THU...WITH INCRG CLDS AND
ANOTHER ROUND OF PCPN PSBL.

AFTER A COOL START TO THE WEEK OWING TO ELY WINDS AND CLD CVR...GENL
WARMING TREND XPCD THRU LATE WEEK AS WMFNT MOVES NWD AND WARM AIR
ADVCTN ENSUES.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR PREVAILS TONIGHT AND INTO TOMORROW. FAIR CU FIELD HAS
SETUP...ESP FROM THE BALT-DC METRO AREA AND SOUTH. A WEAK FRONTAL
ZONE ACROSS CENTRAL PA HAS SPARKED SOME TSTMS WHERE TERRAIN
INFLUENCES HAVE AIDED DEVELOPMENT. WHILE ISOL/SCAT STORMS ARE
DEVELOPING OVER WV/VA/MD RIDGES...CAP OVER FLATTER LANDS SHOULD HOLD
DOWN STORM ELSEWHERE...DO NOT EXPECT ANY STORMS TO MOVE OVER ANY TAF
TERMINALS THIS AFTERNOON/EVENING /WEAK UPPER LEVEL FLOW WILL KEEP
ANY STORMS FROM MOVING EAST/.

THE BOUNDARY MOVES SOUTH TOMORROW TOWARDS THE METRO CORRIDOR WITH A
CHANCE OF AFTERNOON/EVENING SHOWER AND THUNDERSTORM DEVELOPMENT
/WITH SUBVFR CONDITIONS/ TOMORROW. SLY WINDS AROUND 10 KT
ACROSS THE AREA TOMORROW AFTERNOON.

MON EVE THRU TUE EVE XPCD TO FEATURE BKN-OVC STRATUS THAT MAY FALL
BLW VFR THRESHOLDS AT TIMES. INCRG CHCS FOR PCPN ALSO XPCD AS ELY
FETCH SUPPLIES ADEQUATE MSTR AS SERIES OF SUBTLE SHRTWV TROFS MOVE
ACRS RGN.

&&

.MARINE...
SLY WINDS HAVE PICKED UP WITH SOME LAND BASED SENSORS GUSTING TO 18
TO 20 KT. AN SCA FOR THE MD CHES BAY AND TIDAL POTOMAC BELOW COBB
POINT WILL BE VALID WITH THE PACKAGE ISSUANCE UNTIL MIDNIGHT. WINDS
SUBSIDE TO 10 TO 15 KT AFTER MIDNIGHT TONIGHT.

SLY FLOW CONTINUES TOMORROW...THOUGH MARGINAL SCA /AT BEST/ WIND
GUIDANCE FOR THE WATERS TOMORROW AFTERNOON DOES NOT WARRANT A
HEADLINE ATTM. A BOUNDARY WILL ENTER THE NORTHERN WATERS TOMORROW
WITH CHANCE OF SHOWER AND THUNDERSTORM DEVELOPMENT IN THE AFTERNOON
AND EVENING HOURS.

WEAK CDFNT MOVES ACRS FCST AREA SUN NGT. SUSTAINED ELY WINDS MON
WILL INCR BY TUE AS PRESSURE GRADIENT INCRS...AND MAY YIELD SMALL
CRAFT ADZY CONDITIONS FOR CHSPK BAY AND TIDAL POTOMAC. WMFNT MOVES
NWD BY WED...WITH SKIES BCMG BKN.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ530>534-537.

&&

BAJ/KRAMAR
Hazardous weather outlook, May 23, 3:10 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT MAY 23 2009

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241515-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
310 PM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT FOR
THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC BELOW COBB ISLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-241515-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
310 PM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 23, 5:10 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT SAT MAY 23 2009

MDZ502-WVZ504-232200-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
510 PM EDT SAT MAY 23 2009

...STRONG THUNDERSTORMS TO AFFECT CENTRAL AND EASTERN ALLEGANY AND
EASTERN MINERAL COUNTIES...

AT 510 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRADY...MOVING EAST AT 5 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE RIDGELEY
AND CUMBERLAND.

WIND GUSTS OF 40 TO 50 MPH ALONG WITH SMALL HAIL CAN BE EXPECTED
WITH THIS STORM.

HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING
OF WATER ON ROADWAYS.

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:34 PM EDTSevere Thunderstorm WarningLWXAllegany26 min

Nearby

Flash Flood Warnings in Maryland, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.